Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 199, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 17, 2022, 2:35 PM CDT for Chase County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2022, 2:35 PM CDT (19:35 UTC)
- Expired
- Sep 17, 2022, 3:17 PM CDT
- In force
- 42 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chase County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 12:40 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 17, 12:40 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1240 PM CDT Sat Sep 17 2022 .SYNOPSIS... Issued at 305 AM CDT Sat Sep 17 2022 KEY POINTS OVER THE NEXT 7 DAYS: * A low chances for showers and storms exists today... mainly north of I-70. * A period of hot weather is expected for the beginning of next week. Near-record to record high temperatures are possible Sun-Wed. * Next cold front forecasted for the end of next week bringing cooler weather and the area's next rain chances. && .SHORT TERM...(Today through Tuesday night) Issued at 305 AM CDT Sat Sep 17 2022 Today: An area of mid-level moisture transport is nosing into the central plains early this morning. As a result, showers with embedded thunder have developed across portions of northern Kansas and southern Nebraska. These showers and storms will generally move off to the east and will likely only impact areas along and north of I-70 during the morning hours. Later today, an embedded shortwave impulse in the upper level flow will attempt to work in concert with a subtle surface trough draped across Kansas to support the development of isolated showers and storms. However, better support will be along and north of I-70. A storm or two cannot be ruled out farther south along the Kansas Turnpike, but this looking unlikely based on recent guidance. Chances for showers and storms will quickly decrease this evening as an upper ridge begins to build, and subsequently, mid-level temps start increasing across the area. Sun-Tues: The aforementioned upper ridge will continue strengthening over the south-central CONUS and allow for much warmer weather to grip much of the region on Sunday. Temperatures will likely climb into the upper 90s across the area Sunday afternoon, and some locations may touch the century mark. CIPS Analog Threat Guidance and the ECMWF EFI are signaling that temperatures on Monday and Tuesday will be unseasonably hot for this time of year, and daily record highs are certainly on the table for many locations in the CWA. While air temperatures will likely be at or just above 100 during the afternoon hours on Monday and Tuesday, the air will be drier than a typical summertime airmass. Therefore, heat indices should remain close to the air temperature, around 100, for Monday and Tuesday. .LONG TERM...(Tuesday through Friday) Issued at 305 AM CDT Sat Sep 17 2022 On Wednesday, the potent upper ridge will begin to breakdown and flatten across the southern and southeastern US. While portions of south-central and southeast Kansas will still be in an unseasonably warm air mass, cooler air will begin to work it's way southward with some areas along and north of I-70 seeing afternoon temperatures in the upper 80s to low 90s Wednesday afternoon. By Thursday, an upper trough will be working its way over the northern plains, and a potent cold front will drift into Kansas. Unfortunately for those in the southern half of Kansas, there is some uncertainty in how far south this cold front will go. Currently, global models are signaling that the front will stall across Kansas and will be in the process of retreating northward going into next weekend. Despite this, temperatures across the southern half of the state will generally just be seasonably warm as opposed to the potential record breaking heat for the beginning of the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1233 PM CDT Sat Sep 17 2022 VFR conditions will dominate the region for the most part. There are some light of showers and thunderstorms developing across the region and may affect the KHUT and KICT terminals for a few hours this afternoon. Otherwise, this will not last long and VFR conditions will dominate. The only other issue that may develop this afternoon and into the overnight will be some LLWS at KSLN. This may move into the KHUT as well but kept it out of this cycle as it appears it will remain to the north. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 95 72 98 72 / 10 10 0 0 Hutchinson 95 72 99 71 / 20 20 0 0 Newton 94 72 97 72 / 20 20 0 0 ElDorado 93 72 97 71 / 10 20 0 0 Winfield-KWLD 95 72 98 71 / 10 10 0 0 Russell 95 69 100 68 / 10 10 0 0 Great Bend 95 70 99 68 / 10 10 0 0 Salina 95 72 99 71 / 30 20 0 0 McPherson 94 72 98 71 / 20 20 0 0 Coffeyville 94 73 98 72 / 0 10 0 0 Chanute 93 72 98 73 / 10 10 10 0 Iola 92 72 97 72 / 10 20 10 0 Parsons-KPPF 94 73 98 73 / 0 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JC SHORT TERM...JC LONG TERM...JC AVIATION...ELM
Hazardous weather outlook, Sep 17, 10:10 AM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1010 AM CDT Sat Sep 17 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181515- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1010 AM CDT Sat Sep 17 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Additional isolated storms will be possible later today for locations generally along and northeast of a Lincoln to McPherson to Cottonwood Falls line. Small hail and gusty winds will be possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Well above average temperatures will impact the region this weekend through mid next week, with afternoon heat indices around 100 degrees Sunday through Wednesday. Temperatures will be approaching record highs for this time of year. There is a slight chance for thunderstorms by late Wednesday and Thursday. Widespread meaningful rainfall is unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Sep 17, 1:19 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
119 PM CDT Sat Sep 17 2022
KSZ083-171845-
Sedgwick KS-
119 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of central Sedgwick
County through 145 PM CDT...
At 119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden Plain, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Goddard, Maize, Cheney, Colwich, Garden Plain, Downtown
Wichita, Andale, Bentley, Viola, West Wichita, Eisenhower National
Airport and Lake Afton.
This includes the following highways...
Interstate 135 between Mile Markers 2 and 7.
Interstate 35 between Mile Markers 46 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3761 9780 3791 9753 3765 9726 3747 9766
3747 9767
TIME...MOT...LOC 1819Z 233DEG 24KT 3759 9767
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
METZGERSpecial weather statement, Sep 17, 1:35 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
135 PM CDT Sat Sep 17 2022
KSZ052-053-171900-
Marion KS-Chase KS-
135 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of northwestern Chase
and east central Marion Counties through 200 PM CDT...
At 135 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Burdick, or 13 miles northeast of Marion, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hymer and Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3851 9640 3833 9681 3848 9694 3852 9688
3852 9641
TIME...MOT...LOC 1835Z 233DEG 23KT 3846 9680
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
METZGERSpecial weather statement, Sep 17, 2:02 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
202 PM CDT Sat Sep 17 2022
KSZ053-171930-
Chase KS-
202 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of northern Chase
County through 230 PM CDT...
At 202 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Strong City, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Hymer, Tallgrass Prairie and
Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3843 9636 3827 9684 3835 9684 3835 9682
3842 9682 3851 9680 3852 9678 3852 9635
TIME...MOT...LOC 1902Z 233DEG 23KT 3848 9666
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
METZGERSpecial weather statement, Sep 17, 2:29 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
229 PM CDT Sat Sep 17 2022
KSZ053-172000-
Chase KS-
229 PM CDT Sat Sep 17 2022
...A strong thunderstorm will impact portions of northern Chase
County through 300 PM CDT...
At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strong City, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cottonwood Falls, Strong City, Elmdale, Hymer, Tallgrass Prairie and
Tallgrass Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3848 9635 3842 9636 3829 9664 3852 9680
3852 9636
TIME...MOT...LOC 1929Z 233DEG 23KT 3847 9653
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 4:11 AM CDT | Special Weather Statement | ICT | Lincoln | 34 min |
| Sep 17, 4:46 AM CDT | Special Weather Statement | ICT | Lincoln | 44 min |
| Sep 17, 1:19 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| Sep 17, 1:35 PM CDT | Special Weather Statement | ICT | Chase | 25 min |
| Sep 17, 2:02 PM CDT | Special Weather Statement | ICT | Chase | 28 min |
| Sep 17, 2:29 PM CDT | Special Weather Statement | ICT | Chase | 31 min |
| Sep 17, 6:06 PM CDT | Special Weather Statement | ICT | Lincoln | 24 min |
| Sep 17, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 66 min |
| Sep 17, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 60 min |
| Sep 17, 6:51 PM CDT | Special Weather Statement | ICT | Barton | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.